From Georgia, USA:
I have an 8 year old daughter that was diagnosed with Type 1 about 6 months ago. She is on 3 shots per day. For the most part she does really well. But sometimes, the shots hurt worse than other times. We are using the smallest needle available. Is there something that can be applied to the skin to numb the area before taking the shot? Any other suggestions?
There are a number of reasons shots may be painful:
- The insulin is too cold. Don't give insulin straight out of the refrigerator. Room temperature is best. Once you open an insulin vial, you can keep it a room temperature for four to six weeks without any problems. Don't let it get hot, leave it in the car, or out on a sunny window ledge. Regardless of how much insulin is left in the vial, don't use it past six weeks as it will lose its potency.
- You hit a nerve. It's hard to get around this, but stay away from areas that have hurt in the past. Make sure you do rotate sites to avoid poor absorption from overused sites.
- Some injection sites hurt less, like the thigh or buttocks.
- You could get "EMLA" lidocaine cream to numb the site, but it gets expensive and takes about 30 minutes to take effect.
- Use a new syringe every time. There are some new ultrafine needles and short needles on the market.
Original posting 5 Jul 1999
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.